Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Why am I having high anxiety even after taking citalopram?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hello, I currently suffer from general anxiety disorder. i was switched from lexapo 20mg a day to citalopram 40mg a day because i had a bad relapse and my insurance wouldnt cover 30mg of lexpapro. I have been on the citalopram since 11/21/13 and seem somewhat better where 4 or 5 days i feel like im getting better but then i have 2-3 bad days where my anxiety is high and i feel like i need to take a klonopin. I had my dr. wean me off of it because i was having headaches and sweating really bad and thought maybe i was having withdraw symptoms. That was last week. However the past 3 days i have been up and down , high stress , high anxiety and feeling downright awful. Im worried this could be serotonin syndrome , or is that only something that happens abruptly and not day to day.... im at a loss for what to do with my medicine regimen and dont know if the citalopram needs more time or just isnt helping.
Posted Wed, 22 Jan 2014 in Mental Health
Answered by Dr. Ashish Mittal 34 minutes later
Brief Answer: Follow below steps Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Lexapro contain escitalopram. It is itself very good medicine for anxiety and depression. Its effective dose range for anxiety is between 10 and 20 mg. This medicine started in low doses like 5 mg per day, then doses can be increase every 3rd day upto 20 mg. Usually it takes 10-15 days to reach 20mg dose of escitalopram (lexapro). After every dose increment it can increase anxiety for 2-3 days till body get adjusted for it. After achieving target dose medicines usually take 4-6 weeks to show its full effect. With this background information following steps will help you to overcome anxiety: -There is no benefit of Citalopram over escitalopram as both are related medicine and escitalopram is more refined. -In my opinion continue escitalopram 15mg per day. Then do not change dose atleast for 4 weeks to show effects. It will minimise symptoms of rapid dose increment. But remember 20mg lexapro usually not lead serotonin syndrome. -Addition of other medicine: Like clonazepam (Klonopin) for short duration for anxiety symptoms till lexapro start showing its effect. -Addition of Psychotherapy in treatment like CBT (cognitive behavior therapy). -Detection and correction of vitamin deficiency (especially vitamin B12): so take vitamin supplement and fruits/milk in diet. -Screening of thyroid dysfunction: As its imbalance lead to anxiety. -Avoid excessive caffeine (tea/coffee/cold-drink) and alcohol intake: if present. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Follow-up: Why am I having high anxiety even after taking citalopram? 32 minutes later
hello- you said to continue the lexapro however i was switched from ,my lexapro noveber 21st and was told to not take it and my doctor put me on 40mg of citalopam. so i am currently using 40mg of citalopram . That is where my worry for the serotonin syndrome. could this be the ase or is it possible my medication was increased to quickly since the jump from the 20mg of lexapro and them Switching me to the 40mg of citalopram ..... XXXX
Answered by Dr. Ashish Mittal 2 hours later
Brief Answer: Hi Detailed Answer: Hello, Thanks for your query. Escitalopram is the stereoisomer (enantiomer) of the earlier drug citalopram, hence the name escitalopram. On rough estimate 20 mg lexapro (escitalopram) equivalent to 40mg citalopram. So, in my opinioion there is no harm or no risk of serotonin syndrome in your case. But also follow above steps for better control of anxiety. Wish you good health. Regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor